Thunderstorm Wind, Washington
- When
- June 3, 7:50 PM CST
- Where
- Washington County, 0.9 mi NW of Marathon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.080, -91.030
A tree was downed across Highway 1.
An organized complex of severe storms, a long tracked mesoscale convective systems (MCS), tracked west to east late in the evening on June 3rd. This complex produced widespread, straight-lined, damaging winds across portions of central Mississippi.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
An organized complex of severe storms, a long tracked mesoscale convective systems (MCS), tracked west to east late in the evening on June 3rd. This complex produced widespread, straight-lined, damaging winds across portions of central Mississippi.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 3, 7:02 PM CST, 48 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 802 PM CDT Mon Jun 3 2024 ...New MESOSCALE UPDATE, AVIATION... .MESOSCALE UPDATE... Issued at 754 PM CDT Mon Jun 3 2024 The anticipated squall line is blowing into far northwestern portions of our forecast area at the present time - moving into northeast Louisiana, far southeast Arkansas, and northwestern portions of Mississippi. Westerly deep-layer wind shear and the availability of moist unstable air ahead of this line of storms should see it continue south and east over the next few hours. The greatest instability is located along the southern flank of the system, and it's anticipated that the portions moving south or southeast will have the greatest damaging wind threat. Some hail has been observed with isolated storms that popped up ahead of the line, but generally the wind and heavy rain will be the main concerns into this evening. Isolated showers and storms continue elsewhere in the forecast area, but activity remains mostly below severe thresholds and is diminishing in coverage. /NF/ && .DISCUSSION... Issued at 342 PM CDT Mon Jun 3 2024 Through Tuesday: The primary focus this evening will be on an MCS approaching from the northwest. Extrapolation brings this system through western portions of the area this evening, but it's still a bit questionable how a less unstable environment over southern AR/northern LA might affect the integrity of the system. Assuming the system maintains its intensity, we are keeping the threat for severe weather going for the western half of the area, with the primary concern being for damaging wind gusts. Thereafter, it is likely the system will dissipate quickly should it reach eastern MS. Going into Tuesday, we will be monitoring for the next potential MCS as active westerlies remain over the region. Much of the guidance shows such a system may be more likely earlier in the day, and as has been the case, damaging wind gusts will continue to be the primary concern. /EC/ Tuesday night through Sunday night: the extended forecast remains on track as an unsettled weather pattern continues through the mid-week with shortwave disturbances and an approaching frontal boundary moving through the area. Post frontal passage will bring a brief drying period Friday through Sunday, but then rain chances will return by Sunday afternoon through the end of the period as guidance shows the aforementioned frontal boundary lifting northward from the Gulf coast. Seasonable temperatures are expected throughout the extended period with highs in the upper 80s/lower 90s and lows in the upper 60s to lower 70s. An active weather pattern is expected to continue Tuesday evening as upper-level westerly/northwesterly flow pushes shortwave disturbances from the central Plains through the region. With a moist airmass, decent instability parameters, and bulk shear in place, some organized convection will be possible but severe weather is uncertain. Isolated showers and thunderstorms will be possible along/north of HWY 82 and eastern MS before spreading areawide Wednesday. A low pressure center near Lake Superior is expected to progress towards the Atlantic Northeast, pushing an associated cold front towards the southeast region Thursday. As a result, shower/thunderstorm chances will continue. We will continue to monitor any chances for severe weather with this system. Post frontal passage is expected to bring quiet and slightly lower dewpoints to the area to begin the weekend as a surface ridge shift eastward. The aforementioned frontal system is expected to stall near the Gulf coast and lift northward, resulting in rain chances returning on Sunday afternoon and remaining until the end of the period. /SW/ && .AVIATION... (00Z TAFS) Issued at 754 PM CDT Mon Jun 3 2024 Main risk for aviation during the TAF period will be TSRA and the potential for variable conditions near any storms. A line of storms moving southeast across the forecast area through at least 08Z Tuesday could bring severe wind gusts, variable ceilings, and reduced visibility with heavy rainfall. Some threat for low stratus and MVFR ceilings will build in as rainfall threat diminishes, and then scattered SHRA or TSRA will be possible again after 18Z Tuesday. Confidence in timing or location for any storms during that time frame were too low to mention in the TAFs at this time. /NF/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 71 89 73 89 / 50 40 20 50 Meridian 69 89 71 91 / 40 60 30 40 Vicksburg 72 89 73 89 / 70 40 20 50 Hattiesburg 72 91 73 92 / 50 40 20 30 Natchez 72 89 73 89 / 40 40 20 40 Greenville 72 88 73 87 / 80 40 20 60 Greenwood 71 88 73 87 / 70 50 30 70 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && EC/SW/NF
Special Weather Statement
National Weather Service Jackson MS
552 PM CDT Mon Jun 3 2024
MSZ049-055-056-032315-
Smith MS-Rankin MS-Simpson MS-
552 PM CDT Mon Jun 3 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN RANKIN...
NORTHEASTERN SIMPSON AND CENTRAL SMITH COUNTIES THROUGH 615 PM CDT...
At 551 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Mendenhall, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Martinville around 555 PM CDT.
Cato around 600 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3196 9008 3220 8992 3200 8939 3179 8955
3178 8960
TIME...MOT...LOC 2251Z 213DEG 16KT 3195 8983
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
NFSpecial Weather Statement
National Weather Service Jackson MS
701 PM CDT Mon Jun 3 2024
MSZ048-053-054-040030-
Copiah MS-Hinds MS-Claiborne MS-
701 PM CDT Mon Jun 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CLAIBORNE...
SOUTHWESTERN HINDS AND NORTHWESTERN COPIAH COUNTIES THROUGH 730 PM
CDT...
At 701 PM CDT, Doppler radar was tracking a strong thunderstorm over
Carpenter, or 17 miles west of Crystal Springs, moving northeast at
20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Utica around 705 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Mississippi.
&&
LAT...LON 3202 9091 3215 9081 3215 9079 3216 9077
3218 9079 3220 9075 3221 9075 3204 9041
3184 9059
TIME...MOT...LOC 0001Z 209DEG 15KT 3204 9066
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
19Special Weather Statement
National Weather Service Jackson MS
732 PM CDT Mon Jun 3 2024
MSZ047-048-053-040100-
Warren MS-Hinds MS-Claiborne MS-
732 PM CDT Mon Jun 3 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WARREN...
NORTHEASTERN CLAIBORNE AND SOUTHWESTERN HINDS COUNTIES THROUGH 800 PM
CDT...
At 732 PM CDT, Doppler radar was tracking a strong thunderstorm over
Reganton, or 14 miles southeast of Vicksburg, moving northeast at 15
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Newman around 735 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Mississippi.
&&
LAT...LON 3229 9082 3219 9055 3205 9066 3205 9072
3203 9072 3212 9089
TIME...MOT...LOC 0032Z 204DEG 12KT 3216 9072
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
19Special Weather Statement
National Weather Service Jackson MS
752 PM CDT Mon Jun 3 2024
ARZ075-MSZ018-034-040145-
Chicot AR-Washington MS-Bolivar MS-
752 PM CDT Mon Jun 3 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CHICOT...NORTHWESTERN
WASHINGTON AND BOLIVAR COUNTIES THROUGH 845 PM CDT...
At 751 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Merrisach Lake to near
McGehee to 7 miles north of Montrose. Movement was east at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Dermott around 755 PM CDT.
Mcmillan Corner around 805 PM CDT.
Lake Village and Rosedale around 810 PM CDT.
Gunnison and Scott around 815 PM CDT.
Benoit, Winterville around 820 PM CDT.
Greenville and Deeson around 825 PM CDT.
Metcalfe and Pace around 830 PM CDT.
Duncan around 835 PM CDT.
Other locations impacted by these storms include Halley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Arkansas...and northwestern Mississippi.
&&
LAT...LON 3412 9066 3363 9079 3321 9105 3329 9146
3356 9145 3352 9125 3360 9113 3370 9122
3368 9103 3373 9115 3378 9113 3378 9099
3385 9107 3393 9101 3397 9109 3396 9097
3402 9099 3409 9087 3412 9095
TIME...MOT...LOC 0051Z 274DEG 29KT 3412 9123 3367 9136 3340 9153
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
19Special Weather Statement
National Weather Service Jackson MS
821 PM CDT Mon Jun 3 2024
MSZ040>042-047-040145-
Sharkey MS-Warren MS-Yazoo MS-Issaquena MS-
821 PM CDT Mon Jun 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WARREN...
SOUTHWESTERN YAZOO...SOUTHEASTERN ISSAQUENA AND SOUTHEASTERN SHARKEY
COUNTIES THROUGH 845 PM CDT...
At 820 PM CDT, Doppler radar was tracking a strong thunderstorm near
Redwood, or 14 miles north of Vicksburg, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Valley Park around 825 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Louisiana...and central and west central Mississippi.
&&
LAT...LON 3240 9080 3250 9099 3275 9076 3261 9054
TIME...MOT...LOC 0120Z 218DEG 24KT 3254 9080
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
19Special Weather Statement
National Weather Service Jackson MS
823 PM CDT Mon Jun 3 2024
MSZ042-040200-
Yazoo MS-
823 PM CDT Mon Jun 3 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL YAZOO COUNTY THROUGH 900
PM CDT...
At 823 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tinsley, or near Yazoo City, moving north at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Yazoo City around 830 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Mississippi.
&&
LAT...LON 3289 9024 3269 9032 3275 9051 3292 9052
3292 9049
TIME...MOT...LOC 0123Z 190DEG 16KT 3279 9041
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
19The Jackson/Brandon,MS radar (KDGX), 132 km away, was scanning. The volume nearest the first event began at 01:49 UTC.
21 thunderstorm wind. Local standard time, as filed.
A tree was downed across Highway 1.
A couple of trees were down, no structural damage reported.
Trees and tree limbs downed along MS Highway 465.
Numerous trees and powerlines were down.
Trees downed across I-20 east of Vicksburg blocking the roadway.
A tree was blown down across Learned Road north of Learned.
A few trees were down along Foster Mound Road.
A tree was blown down onto a home along Midway Road near Oakley Palestine Road.
Several trees were blown down along Interstate 55 from Hazlehurst to Terry.
Several trees and large branches were blown down on Kimbell Road.
A tree was blown down across Tank Road near Green Gable Road.
Several trees were blown down along Interstate 55 from Hazlehurst to Terry, and a tree was blown down onto Wyndale Road just west of Interstate 55.
Metal roof panels were ripped off the Oyo Hotel along Interstate 55.
A large oak tree was blown down onto two homes. The next evening, a fire started at one of the damaged homes.
A large oak tree was blown down onto and through a home on Gloria Drive. No injuries were reported, but several residents had to be rescued from the home.
One house had its roof blown off and a few trees were down.
Trees and power lines were downed in southern portions of the county, mainly south of MS Highway 468.
Two trees were blown down on MS Highway 469 in Harrisville.
Several trees were blown down across the road near the MS Highway 17 and Sulphur Springs Road area.
Wind damage resulted in large limbs downed and/or power lines down. Detail limited (mping).
Tree snapped along Morton Rankin County Line Rd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2024Every state in 2024This day in weather historyWarnings in Mississippi, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191100, 1191101, 1191102, 1191103, 1191104, 1191105, 1191106, 1191107, 1191109, 1191110, 1191111, 1191112, 1191114, 1191115, 1191116, 1191118, 1191119, 1191120, 1191121, 1191123, 1191124.